question-icon

Does antacids cause anemia?

default
Posted on Wed, 17 Feb 2016
Question: Can long term antacid use result in anemia?
doctor
Answered by Dr. Panagiotis Zografakis (26 minutes later)
Brief Answer:
yes and no!

Detailed Answer:
Hello,

the antacids won't result in anemia. But I've seen that you're taking prilosec and tums. Prilosec is not an antacid, it's a proton pump inhibitor. Tums is an antacid. Tums does not cause anemia. Prilosec may cause anemia by reducing the amount of B12 in the body. It does so by reducing its absorption. It's not very common, so only few patients are affected by it.

Kind Regards!
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3691 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does antacids cause anemia?

Brief Answer: yes and no! Detailed Answer: Hello, the antacids won't result in anemia. But I've seen that you're taking prilosec and tums. Prilosec is not an antacid, it's a proton pump inhibitor. Tums is an antacid. Tums does not cause anemia. Prilosec may cause anemia by reducing the amount of B12 in the body. It does so by reducing its absorption. It's not very common, so only few patients are affected by it. Kind Regards!